Inflammatory tenosynovitis and enthesitis induced by immune checkpoint inhibitor treatment
Reports about immune-related adverse events (IrAEs) induced by immune checkpoint inhibitors (ICIs) have been increasing. Although the importance of understanding joint involvement and myalgia as an IrAE has grown, little is known about its characteristics. The aim of this study was to investigate the incidence and clinical characteristics of articular IrAEs. We reviewed 133 patients who were treated with ICIs in our institution and referred to our rheumatologic. Among them, 2 (1.5%) developed arthritis during the use of anti-PD-1 inhibitor, and there was one patient with joint pain after anti-PD-L1 inhibitor who was referred to our department from another institution. No patients had antecedent inflammatory arthritis or any relevant medical history. All 3 patients were negative for anti-nuclear antibody, rheumatoid factor, and anti-cyclic citrullinated peptide antibody. The ultrasonography showed tenosynovitis and enthesitis in both small and large joints with no or insignificant synovitis. Joint pain improved gradually within 6 months with only NSAIDs in 2 patients, and disappeared quickly in the other patient 2 weeks after 20 mg/day of predonisolone. Our report suggested diverse phenotypes of joint involvement and highlighted the importance of accumulating such patients.
KeywordsArthritis Immune checkpoint inhibitors Immune-related adverse events Ultrasonography
Compliance with ethical standards
This investigation was approved by the ethics committee (Ethics Committee of Keio University School of Medicine, approval number: 20110136). Informed consent from the patients was waived according to the regulations in Japan.
- 3.Boutros C, Tarhini A, Routier E, Lambotte O, Ladurie FL, Carbonnel F, Izzeddine H, Marabelle A, Champiat S, Berdelou A, Lanoy E, Texier M, Libenciuc C, Eggermont AMM, Soria JC, Mateus C, Robert C (2016) Safety profiles of anti-CTLA-4 and anti-PD-1 antibodies alone and in combination. Nat Rev Clin Oncol 13:473–486CrossRefPubMedGoogle Scholar
- 5.Kato T, Masuda N, Nakanishi Y, Takahashi M, Hida T, Sakai H, Atagi S, Fujita S, Tanaka H, Takeda K, Satouchi M, Namba Y, Tamura T (2017) Nivolumab-induced interstitial lung disease analysis of two phase II studies patients with recurrent or advanced non-small-cell lung cancer. Lung Cancer 104:111–118CrossRefPubMedGoogle Scholar
- 12.Belkhir R, Burel SL, Dunogeant L, Marabelle A, Hollebecque A, Besse B, Leary A, Voisin AL, Pontoizeau C, Coutte L, Pertuiset E, Mouterde G, Fain O, Lambotte O, Mariette X (2017) Rheumatoid arthritis and polymyalgia rheumatica occurring after immune checkpoint inhibitor treatment. Ann Rheum Dis 76:1747–1750CrossRefPubMedGoogle Scholar